Alert archive / New York / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 52, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Sep 10, 2016, 11:48 PM EDT for St. Lawrence County, New York. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2016, 11:48 PM EDT (03:48 UTC)
- Expired
- Sep 11, 2016, 12:15 AM EDT
- In force
- 27 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County St. Lawrence County, NY
The radar
The Ft Drum radar (KTYX), 77 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 3.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 776 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
820 WUUS51 KBTV 110348 SVRBTV NYC089-110415- /O.NEW.KBTV.SV.W.0052.160911T0348Z-160911T0415Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 1148 PM EDT SAT SEP 10 2016 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN ST. LAWRENCE COUNTY IN NORTHERN NEW YORK... * UNTIL 1215 AM EDT * AT 1147 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FOWLER... MOVING NORTHEAST AT 60 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... GOUVERNEUR...DE KALB...FOWLER...DEGRASSE...RUSSELL...FINE... PITCAIRN...EDWARDS...HERMON...RICHVILLE...SOUTH RUSSELL...BALMAT... DE KALB JUNCTION...TALCVILLE...EAST DE KALB...WEST FOWLER...SOUTH EDWARDS...NORTH GOUVERNEUR AND FULLERVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4460 7540 4437 7493 4412 7523 4426 7555 TIME...MOT...LOC 0347Z 215DEG 65KT 4427 7539 HAIL...<.75IN WIND...60MPH $$ KGM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 10:04 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Sep 10, 10:04 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Burlington VT 1004 PM EDT Sat Sep 10 2016 .SYNOPSIS... A cold front will sweep across New York tonight reaching Vermont around dawn accompanied by a band of showers and a few thunderstorms, especially in northern New York, some with locally heavy rain and gusty winds. The cold front will clear the area on Sunday with gusty winds and drier and cooler weather. High pressure will bring mostly sunny and seasonably mild weather through Tuesday. A cold front on Wednesday will result in a taste of fall for late week. && .NEAR TERM /UNTIL 6 PM SUNDAY EVENING/... As of 1004 PM EDT Saturday...Minor additional update to blend latest HRRR output into extant pop/weather grids through 2 am or so, after which going forecast remains largely unchanged. This predicates keeping minimal pop values east of the St. Lawrence Valley until after midnight, after which the surface front and better forcing for showers/isolated storms moves bodily east into our forecast area. Still watching quasi-stationary convective line with embedded shorter segments moving from 220 deg true north- northeast along the St. Lawrence River and to the immediate west. Earlier more robust cell produced minor wind damage across the southwestern portions of St. Lawrence County with KOGS AWOS gusting to 40 kts. Will continue to monitor convective trends over the next few hours given robust low level wind fields but overall threat of additional severe weather across the St. Lawrence Valley continues to gradually lessen with increasing CIN. Prior discussion from 713 PM EDT Saturday... Modest updates to sky cover, pops and sensible weather over the next 6 hours to account for current observational trends. Warm front has lifted bodily northward and is clearing north into southern Canada as of 700 pm with deepening moist southerly flow now surging into the forecast area. Meanwhile, a surface cold front is trudging steadily east across the lower Great Lakes and is oriented along or just west of a line of strong convection from Lake Ontario south and west through the Buffalo metro area into northeast Ohio. Based off latest CAM output, we've lowered pops considerably east of the St Lawrence Valley until later this evening, after which the eastward progress of the surface front will push the then weakening band of showers/storms across the forecast area. With a deeply moist airmass (PWATS to 2.0 inches) advecting atop the area, locally heavy downpours will remain possible. However, it increasingly appears the best threat of strong to locally severe storms will be confined to the western slopes of the Adirondacks into the St. Lawrence Valley where juxtaposition of lingering instability and robust boundary layer wind fields will occur this evening in a typical high shear/low CAPE environment. Indeed, latest KTYX VWP profiles support recent hi-res model output suggesting 40-50 kt southwesterly flow will occur in the 1-2 kft band immediately preceding the line of showers/storms this evening in this area. Thus any small low- topped line segments and/or short bowing segments, if they develop, will be watched closely - generally in the 8 pm to midnight time frame. By later tonight, the weakening band of showers/isolated storms will push steadily through the forecast area, pushing into our eastern VT by sunrise or shortly thereafter. Current forecast low temperatures and cloud cover/dewpoint fields largely remain on track so little other changes needed at this point. Sunday: By sunrise...cold front is quickly approaching the Champlain Valley with showers largely across VT quickly exiting as cold front passes. Behind the front...developing strong cold air advection under building high pressure will promote deep mixing tapping into an exiting low/mid level jet around 30-40kt at 925-850mb. This should account for skies trending to partly sunny by the afternoon and winds gusting through the day in the 25-35mph range. After about a week of above normal temperatures, it will seem cool BUT we'll finally see a return to near normal highs ranging from the mid 60s to mid 70s. && .SHORT TERM /6 PM SUNDAY EVENING THROUGH TUESDAY/... As of 221 PM EDT Saturday...Sunday night through Tuesday will be largely dominated by high pressure building from the Ohio River Valley into the Northeast before moving offshore with a warmer return flow on Tuesday ahead of next cold front. Mainly clear skies Sunday night with light winds and recent rainfall will set the stage for dense radiational fog to develop in the climo favored river valleys and mountain hollows. Also...new colder airmass will help lower temps into the 40s with possibly some upper 30s in NEK and Adirondacks but 50s along the lake shore. Highs Monday will be a few degrees milder than Sunday with plentiful sunshine and lack of cold air advection...back to seasonable 70s. Another mainly clear night on Monday night but one day removed from precipitation and some slight gradient developing. Areas of fog still likely but not as widespread as Sunday night/Monday morning and not as cool. On Tuesday...return flow and decent amount of sun until afternoon will moderate temperature back to above seasonable levels in the mid 70s to lower 80s. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... As of 221 PM EDT Saturday...Not much change from what we've been talking about the past few days. A strong cold front Tuesday night/Wednesday brings fall to the north country with High pressure dominating the rest of the work week. Tuesday night through Wednesday we continue to highlight the chance for some showers as strong cold front looks to swing through. Overall the system is pretty progressive so rainfall not looking to be a big deal, but behind the front strong cold air advection with high pressure building southeastward from south/central Canada will usher in a seasonally cold airmass which will dominate our weather right through the end of the work week. Clearing skies Wednesday night then mainly clear through early Friday with some clouds thereafter as return flow begins as high pressure begins to slides south and east. A cold night both Wed and Thu Nights and a cool day on Thursday despite plenty of sunshine. On Friday...temperatures moderate back to seasonable levels. The combination of departing ridge and approaching northern stream trough means southwest flow with more clouds...milder temperatures on Saturday and leaning toward dry conditions although conflicting guidance lends to lower confidence by Saturday afternoon. && .AVIATION /02Z Sunday THROUGH Thursday/... Through 00Z Monday...Complex forecast with immediate concern being a combination of showers and thunderstorms around the Saint Lawrence Valley and LLWS from low level jet moving in from the west. VFR conditions expect throughout most of the period, exception of MVFR vis/cigs with showers and t-storms with cold frontal passage 03Z-12Z. Wind shear expected out of the SW at 35-45kts around 2kft at KMSS and KSLK this evening before gusts develop after 06Z. LLWS also possible at KMPV and KRUT mainly between 05Z-10Z, while channeling up the Champlain Valley will keep surface winds higher, especially with gusts developing at KBTV 06Z through the rest of the period. Front and associated showers will exit east mid to late Sunday morning. Clouds will diminish but wind gusts will remain with sustained NW 10-15kts gusts 20-30kts throughout the day. Outlook 00Z Monday through Thursday... 00z Mon-06z Wed: Mainly VFR under high pressure except LIFR nocturnal fog possible SLK/MPV Sunday night and again Monday night, mainly 06-13Z. 06z Wed-06z Thu: VFR with MVFR possible in showers associated with a cold front. 06z Thu onward: VFR under high pressure. && .MARINE... Southerly winds have been increasing to 15 to 20 kts with gusts as high as 29 knots at Diamond Island in the last hour ahead of a strong cold front. Waves increasing to 1 to 3 feet on average but again could be higher on the open waters tonight. That strong cold front will reach Lake Champlain between 5 and 7 a.m. and may be accompanied by a band of heavy showers lasting an hour or so along with a chance of a thunderstorm and potentially locally stronger winds. Behind the cold front on Sunday, winds will shift to SW then gradually W then NW during the afternoon again around 15 to 25 knots. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...SLW NEAR TERM...JMG/KGM/SLW SHORT TERM...SLW LONG TERM...SLW AVIATION...KGM MARINE...Verasamy
Hazardous weather outlook, Sep 10, 4:55 AM EDT, 18 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 455 AM EDT SAT SEP 10 2016 NYZ026>031-034-035-087-VTZ001>012-016>019-110900- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 455 AM EDT SAT SEP 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. SHOWERS ARE EXPECTED TO THROUGH EARLY AFTERNOON TODAY FOLLOWED BY A FEW THUNDERSTORMS IN THE ST. LAWRENCE VALLEY OF NEW YORK LATER IN THE DAY INTO TONIGHT AND THERE IS A SLIGHT CHANCE THEY WILL BE SEVERE...PRODUCING STRONG GUSTY WINDS ESPECIALLY IN NEW YORK. THE SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE INTO VERMONT BY EARLY SUNDAY MORNING BUT SHOULD BE WEAKER BY THAT POINT. OTHERWISE, A BRIEF HEAVY DOWNPOURS WILL ACCOMPANY THE SHOWERS AND STORMS. WINDS MAY GUST TO 25 TO 35 MPH ESPECIALLY IN THE CHAMPLAIN AND ST LAWRENCE VALLEYS AND IN THE HIGHER TERRAIN LATE TODAY AND TONIGHT CONTINUING EARLY SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.
In the hours before
Special weather statement, Sep 10, 9:14 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
914 PM EDT SAT SEP 10 2016
NYZ026-087-110215-
SOUTHWESTERN ST. LAWRENCE-NORTHERN ST. LAWRENCE-
914 PM EDT SAT SEP 10 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ST. LAWRENCE COUNTY...
AT 913 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
CHIPMAN...MOVING NORTHEAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORFOLK...MADRID...NORWOOD...MASSENA INTERNATIONAL AIRPORT - RICHARDS
FIELD...CHIPMAN...HELENA...LOUISVILLE...WADDINGTON...WEST POTSDAM...
COLES CREEK STATE PARK...IRONTON...ST. LAWRENCE STATE PARK...
EISENHOWER LOCK...BRASHER CENTER...RAYMONDVILLE...RAQUETTE RIVER...
ROOSEVELTOWN AND NORTH STOCKHOLM.
BOATERS ON THE SAINT LAWRENCE RIVER SHOULD SEEK SAFE HARBOR NOW!
STRONG WINDS AND LOCALLY HIGH WAVES ARE EXPECTED.
LAT...LON 4499 7473 4495 7472 4495 7464 4491 7464
4464 7516 4480 7532 4484 7530 4493 7508
4493 7501 4497 7497 4496 7497 4496 7492
4497 7496 4498 7494 4499 7489 4498 7492
4497 7493 4497 7488 4500 7489 4501 7483
TIME...MOT...LOC 0113Z 233DEG 46KT 4478 7521
JMGLocal storm report, Sep 10, 9:23 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
923 PM EDT SAT SEP 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM TSTM WND DMG 4 S MORRISTOWN 44.53N 75.65W
09/10/2016 ST. LAWRENCE NY LAW ENFORCEMENT
TREES AND WIRES DOWN IN BRIER HILL NY
&&
EVENT NUMBER BTV1600673
KMLocal storm report, Sep 10, 10:27 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1027 PM EDT SAT SEP 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM NON-TSTM WND GST 2 S OGDENSBURG 44.68N 75.47W
09/10/2016 M46 MPH ST. LAWRENCE NY MESONET
MESONET STATION OGDENSBURG AIRPORT /KOGS/.
&&
NWS BURLINGTON VT
IRIS SYSTEMLocal storm report, Sep 10, 10:32 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE BURLINGTON VT
1032 PM EDT SAT SEP 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM TSTM WND GST 2 S OGDENSBURG 44.68N 75.47W
09/10/2016 M46 MPH ST. LAWRENCE NY MESONET
MESONET STATION OGDENSBURG AIRPORT /KOGS/.
&&
NWS BURLINGTON VT
IRIS SYSTEMSpecial weather statement, Sep 10, 10:50 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1050 PM EDT SAT SEP 10 2016
NYZ026-029-087-110345-
SOUTHEASTERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-NORTHERN ST.
LAWRENCE-
1050 PM EDT SAT SEP 10 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. LAWRENCE COUNTY...
AT 1050 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR OGDENSBURG TO NEAR DE KALB TO NEAR
FORT DRUM. MOVEMENT WAS NORTHEAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
OGDENSBURG...CANTON...NORFOLK...GOUVERNEUR...DE KALB...FOWLER...
MADRID...NORWOOD...COLTON...HEUVELTON...MORLEY...LAWRENCEVILLE...
CHIPMAN...MASSENA INTERNATIONAL AIRPORT - RICHARDS FIELD...HELENA...
BRASHER FALLS...EDWARDSVILLE...LISBON...LOUISVILLE AND PIERREPONT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4495 7472 4495 7464 4473 7461 4447 7499
4416 7532 4438 7582 4445 7575 4445 7578
4451 7575 4485 7528 4496 7492 4497 7496
4499 7489 4497 7493 4497 7488 4500 7489
4501 7483
TIME...MOT...LOC 0250Z 231DEG 41KT 4473 7552 4452 7546 4410 7579
KGMThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 8:23 PM EDT | Severe Thunderstorm Warning | BTV | St. Lawrence | 52 min |
| Sep 10, 9:14 PM EDT | Special Weather Statement | BTV | St. Lawrence | 61 min |
| Sep 10, 10:50 PM EDT | Special Weather Statement | BTV | St. Lawrence | 55 min |
| Sep 10, 11:26 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 49 min |
| Sep 11, 12:12 AM EDT | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 63 min |
| Sep 11, 1:01 AM EDT | Special Weather Statement | BTV | St. Lawrence | 59 min |
| Sep 11, 1:16 AM EDT | Special Weather Statement | BTV | Franklin | 59 min |
| Sep 11, 1:53 AM EDT | Special Weather Statement | BTV | Franklin | 67 min |
| Sep 11, 2:53 AM EDT | Special Weather Statement | BTV | Clinton | 52 min |
| Sep 11, 3:38 AM EDT | Special Weather Statement | BTV | Essex | 52 min |
| Sep 11, 4:27 AM EDT | Special Weather Statement | BTV | Essex | 63 min |
Nearby
Severe Thunderstorm Warnings in New York, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.